Arizona, 2009

Strong Wind in Arizona, April 3, 2009

April 3, 2009 · NWS PSR · 2 events in 2 counties and zones

Winds increased to 30 to 45 mph by late Friday afternoon. Isolated wind gusts over 50 mph were reported in the Globe area.

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Winds increased to 30 to 45 mph by late Friday afternoon. Isolated wind gusts over 50 mph were reported in the Globe area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 3, 11:35 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 11:35 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1135 AM MST FRI APR 3 2009

.UPDATE...UPDATED AVIATION SECTION.

&&

.SYNOPSIS...
A STRONG DRY COLD FRONT WILL MOVE ACROSS THE AREA WITH WIND GUSTS UP
TO 50 MPH THIS AFTERNOON AND EVENING. THERE WILL ALSO BE BLOWING
SAND AND DUST IN THE DESERT AREAS. COOLER TEMPERATURES CAN BE
EXPECTED SATURDAY. TEMPERATURES WILL WARM UP SUNDAY THROUGH TUESDAY
AS HIGH PRESSURE ALOFT SETTLES IN. ANOTHER PACIFIC COLD FRONT IS
EXPECTED TO BRING WINDY WEATHER AGAIN LATE TUESDAY OR
WEDNESDAY...AND MUCH COOLER WEATHER BACK TO OUR AREA WEDNESDAY.

&&

.DISCUSSION...
WIND EVENT STILL EXPECTED ACROSS THE CWA TODAY AHEAD OF AN
APPROACHING UPPER LOW. LATEST WV IMAGERY PLACES CIRCULATION CENTER
IN EAST-CENTRAL CALIFORNIA...PROGRESSING SSEWD. MORNING PLOTS
INDICATE 100+ KT UPPER JET STREAK DIGGING SOUTH ACROSS THE WESTERN
CONUS. SFC ANALYSIS PLACES COLD FRONT ACROSS SOUTHERN NV INTO UT.
WINDS WILL INCREASE LATE THIS MORNING AHEAD OF THESE FEATURES.
ALREADY SEEING WIND GUSTS OF 40 TO 50 KTS IN MANY LOCATIONS IN
NORTHERN AZ...WHILE SFC WINDS ARE STILL ON THE LIGHT SIDE IN OUR
CWA. THAT SHOULD CHANGE SOON...AS MODEL FORECASTS SHOW ML MEAN WIND
SPEEDS INCREASING FROM ABOUT 15 KTS AT 18Z TO 30 KTS BY 00Z.

COLD FRONT IS FORECAST TO ARRIVE IN THE WESTERN CWA AROUND 21Z AND
WILL MOVE THROUGH THE PHOENIX AREA AROUND 00Z. COULD SEE SOME
ISOLATED SHOWERS DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHERN GILA
COUNTY LATER TONIGHT...AND WILL STICK WITH LOW-GRADE SLIGHT CHANCE
POPS. ADJUSTMENTS WERE MADE TO THE MAX TEMP GRIDS FOR THIS
AFTERNOON...AS THEY APPEARED A BIT TOO WARM. MOST MODELS WERE IN
CONSENSUS SHOWING ONLY MODEST PRE-FRONTAL WARM ADVECTION. SKY GRIDS
WERE MODIFIED TO FIT CURRENT TRENDS AS WELL...WITH CLEAR SKIES
THIS MORNING AND FEW-SCT CLOUDS DEVELOPING LATER. TRICKY MIN TEMP
FORECAST IS IN STORE FOR TONIGHT AS STRONG WINDS MAY PERSIST FOR
SEVERAL HOURS PAST SUNSET WHILE STRONG CAA IS TAKING PLACE. DID NOT
MAKE ANY ADJUSTMENTS TO MIN TEMPS YET BUT WILL EVALUATE IT FURTHER
WITH THE AFTERNOON PACKAGE. OVERALL FORECAST LOOKS TO BE IN DECENT
SHAPE.

PREVIOUS DISCUSSION...
A WIND ADVISORY FOR THE ENTIRE AREA...AND RED FLAG WARNING FOR THE
LOWER COLORADO RIVER VALLEY AND SOUTHWEST AND SOUTH-CENTRAL DESERT
AREAS...REMAIN IN EFFECT FROM 1 PM TODAY TO 10 PM TONIGHT. THIS IS
DUE TO THE STRONG GUSTY WINDS EXPECTED WITH GUSTS WELL OVER 40 MPH
AND POSSIBLY TO 50 MPH. BLOWING SAND AND DUST ARE EXPECTED TO CAUSE
AREAS OF REDUCED VISIBILITY IN THE DESERT AREAS.

HIGHER PRESSURE ALOFT FROM THE PACIFIC WILL BRING A RECOVERY OF
TEMPERATURES SUNDAY AND SIGNIFICANT WARMING MONDAY WITH LITTLE
CHANGE IN TEMPERATURES TUESDAY.

ANOTHER PACIFIC COLD FRONT FROM THE GULF OF ALASKA IS EXPECTED TO
BRING WINDY WEATHER AGAIN LATE TUESDAY OR WEDNESDAY...AND MUCH COOLER
WEATHER BACK TO OUR AREA WEDNESDAY. THIS SYSTEM IS ALSO EXPECTED TO
BE MOSTLY DRY AT LEAST FOR THE DESERT AREAS WITH ONLY ENOUGH MOISTURE
FOR A SLIGHT CHANCE OF SHOWERS IN JOSHUA TREE NATIONAL PARK TUESDAY
NIGHT AND WEDNESDAY AND OVER THE HIGHER TERRAIN NORTH AND EAST OF
THE GREATER PHOENIX AREA WEDNESDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING THE PHOENIX AREA...STILL EXPECTING A
RAPID INCREASE IN SURFACE WINDS AFTER 18Z-20Z WITH GUSTS POSSIBLY
EXCEEDING 35KT THRESHOLD FOR AIRPORT WEATHER WARNING AT KPHX. WILL
KEEP THIS IN THE FOREFRONT NEXT FEW HOURS...AND HOLD OFF ISSUING FOR
NOW. FRONT THAT IS HELPING TO CAUSE THE WINDS WILL BE MOVING THRU
THE KPHX/KIWA AIRFIELDS SHORTLY 00Z-03Z...BUT WITH WLY WIND GUSTS
NOT LETTING UP UNTIL AROUND 06Z. SUFFICIENT PRESSURE GRADIENTS
LIKELY TO INHIBIT NORMAL SWITCH TO ELY SURFACE WINDS TONIGHT. GUSTY
WINDS TODAY COULD ALSO GIVE RISE TO SOME MVFR VSBY REDUCTIONS IN
BLWG DUST...WITH SLANT RANGE REDUCTIONS ALSO QUITE POSSIBLE IN
SUSPENDED DUST. AMS TO REMAIN RATHER DRY...WITH PERHAPS SOME SCT SC
IN THE OFFING BASED AROUND 10K MSL INTO THE EVENING HOURS. MUCH LESS
WIND ANTICIPATED FOR SATURDAY...BUT STILL POSSIBLY GUSTING TO 20KTS
FROM THE NW.

SE CA AND SOUTHWEST ARIZONA...
SOUTHWEST WINDS EXPECTED TO GUST UP TO 40KTS AS UPPER LEVEL SYSTEM/
COLD FRONT PUSHES DOWN FROM THE N...WITH SLIGHT WIND POST-FRONTAL
WIND SHIFT ANTICIPATED TO W/NW 00Z-03Z. SUFFICIENT WIND TO KICK UP
BLOWING DUST AND SAND...WITH VSBYS AT TIMES BEING REDUCED TO NEAR
3SM. AFTER WIND SHIFT LATER THIS EVENING...EXPECTING SPEEDS TO
GRADUALLY DIMINISH TO 10-20KTS AFT 10Z. LESS WIND EXPECTED ON SAT...
BUT WITH SPEEDS STILL IN 10-20KT RANGE...MUCH LESS BLOWING DUST/SAND
ON SATURDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FROM 1 PM MST /1 PM PDT/ TO 10 PM MST /10
PM PDT/ TODAY FOR THE LOWER COLORADO RIVER VALLEY AND THE SOUTHWEST
AND SOUTH-CENTRAL ARIZONA DESERTS...DUE TO STRONG GUSTY WINDS...LOW
RELATIVE HUMIDITY AND HIGH FIRE DANGER.

SUNDAY THROUGH FRIDAY...
MUCH WARMER TEMPERATURES WILL DEVELOP SUNDAY AND MONDAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM. WINDS WILL STRENGTHEN
AGAIN...ESPECIALLY TUESDAY AND WEDNESDAY AS THE SYSTEM MOVES
THROUGH. THERE WILL BE A SLIGHT CHANCE OF SHOWERS...MAINLY OVER THE
HIGHER TERRAIN ALONG WITH MUCH COOLER TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM 1 PM TO 10 PM MST TODAY FOR AZZ131-132.

     WIND ADVISORY FROM 1 PM TO 10 PM MST TODAY FOR AZZ020>028.

CA...RED FLAG WARNING FROM 1 PM TO 10 PM PDT TODAY FOR CAZ231.

     WIND ADVISORY FROM 1 PM TO 10 PM PDT TODAY FOR CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ROGERS/ELLIS
AVIATION...ESTLE
FIRE WEATHER...AJ
Hazardous weather outlook, Apr 3, 5:36 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
536 AM MST FRI APR 3 2009

AZZ020>023-025>028-CAZ031-040100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
536 AM MST FRI APR 3 2009 /536 AM PDT FRI APR 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY AND RED FLAG WARNING ARE IN EFFECT FROM 1 PM TODAY TO
10 PM TONIGHT DUE TO STRONG GUSTY WINDS. WINDS COULD GUST AS HIGH AS
50 MPH. SEE THE WIND ADVISORY AND RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE EXPECTED TO BECOME STRONG AND GUSTY FROM THE SOUTHWEST AND
WEST AGAIN LATE TUESDAY AND/OR WEDNESDAY. THESE WINDS COULD CAUSE
AREAS OF BLOWING SAND AND DUST WITH REDUCED VISIBILITY IN THE DESERT
AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-040100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
536 AM MST FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
TONIGHT DUE TO STRONG GUSTY WINDS. WINDS COULD GUST AS HIGH AS 50
MPH. SEE THE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE EXPECTED TO BECOME STRONG AND GUSTY FROM THE SOUTHWEST AND
WEST AGAIN LATE TUESDAY AND/OR WEDNESDAY. THESE WINDS COULD CAUSE
AREAS OF BLOWING SAND AND DUST WITH REDUCED VISIBILITY IN THE DESERT
AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-033-040100-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
536 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 1 PM TODAY TO 10 PM TONIGHT DUE TO
STRONG GUSTY WINDS. WINDS COULD GUST AS HIGH AS 50 MPH. SEE THE WIND
ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE EXPECTED TO BECOME STRONG AND GUSTY FROM THE SOUTHWEST AND
WEST AGAIN LATE TUESDAY AND/OR WEDNESDAY. THESE WINDS COULD CAUSE
AREAS OF BLOWING SAND AND DUST WITH REDUCED VISIBILITY IN THE DESERT
AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
April 3, 2:30 PM MST to 6:30 PM MST
Where
Greater Phoenix Area forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$30,000
Reported by
Official NWS Observations

Winds reached up to 46 mph at Deer Valley airport. At least one large tree was toppled by the strong winds.

Strong Wind, Southern Gila/Tonto Nf Foothills

When
April 3, 2:30 PM MST to 2:35 PM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter

Spotter in Claypool reported a wind gust to 53 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153422, 153424.